Is Self-Medication for Cough and Cold Safe?

Most of us take antihistamines, a nasal decongestant or cough syrup whenever we have a cold or cough. But have you ever thought is it safe to take any medicine without talking to a doctor?

Taking any medicine, including cough syrups, antihistamines or nasal steroids on our own without consulting a doctor can be harmful. It may cause overdose, which may increase the chances of side effects. While most side effects are mild, some can be severe and life-threatening.

We have recently heard that many kids died due to the consumption of cough syrups. Some of these cough syrups were sold over the counter (without a doctor's prescription). Taking any medicine over-the-counter (OTC) for a longer time and at a higher dose than normal can be harmful. When taking an OTC medicine most people aren't aware of its ingredients, uses and side effects.

Also, you may have some health conditions in which some medicines may be contraindicated, which means they shouldn't be taken at any cost. But when you are taking medicine from a pharmacy, the pharmacist may not be aware of your underlying health conditions. In such situations, the contraindicated medication can also be unknowingly dispensed to you, which can cause serious health issues.

What is self-medication?

Self-medication means taking medicine directly from a pharmacy without the prescription or advice of a doctor. Most of us go for self-medication to escape a doctor's visit. But self-medication is not safe. Even if you are self-medicating, ask the pharmacist everything about the medicine, like

  • When to take it?
  • What dose should be taken?
  • Can it be given to kids? If yes, then what dose?
  • For how many days should you take it?
  • What should be the frequency of taking the medicine?
  • What are the side effects of the medicine?

Commonly used medicines for self-medication

We generally take medicines without consulting a doctor during initial and mild symptoms like-

  • Cough (dry and wet cough)
  • Sneezing
  • Blocked nose
  • Nasal and sinus congestion
  • Sore throat
  • Headache
  • Fever
  • Acidity
  • Rashes
  • Vomiting
  • Body or muscle pain
  • Diarrhea

We usually take these medicines for 3-5 days and get relief. But sometimes, even after self-medicating with these medicines, there is no improvement in our symptoms. It is time when we should stop taking them and consult a doctor.

Commonly used OTC medicines for common cold and cough

Lozenges: Whenever we have a sore throat or a cough, the first thing most of us go for is lozenges. They provide a soothing effect on the throat and can help reduce the symptoms of itching and irritation in the throat and cough. The orange and lemon flavour in them makes them very palatable.

Lozenges contain antiseptics like amylmetacresol. Due to their candy-like flavours, many children get excited and may take too much of it. 

Cough syrups: Cough syrups are generally of two types: cough suppressants (for dry cough) and expectorants (for wet cough). The most commonly present ingredients in cough syrups include dextromethorphan, guaifenesin and ambroxol.

Nasal decongestants: Most of us have used nasal decongestants containing oxymetazoline for blocked nose. These decongestants provide quick relief and help to open the nose in a few seconds. But hardly people know that it shouldn't be taken for more than 3-5 days due to its rebound congestion effect. 

Antihistamines: Antihistamines help reduce histamine levels in our body, thereby reducing the symptoms of the common cold, sinusitis, and allergies. But antihistamines can cause drowsiness and can impact your concentration.  

Is self-medication safe?

Self-medication is not safe. It can lead to overdose and increase the chances of serious side effects. It is always good to talk to a doctor or ask the pharmacist about the safety of any medicine before administering it.

Also, for people who are self-medicating, it is advisable not to take any medicine on their own for more than 2-3 days. 

There are many studies and reports suggesting not to self-medicate with cough syrups and cold medicines, especially in children.

There are studies that suggest cough syrups containing benzonatate in young children can cause severe side effects, including death and hence should be avoided in them. Other cough syrups containing dextromethorphan and guaifenesin can also be harmful and should be avoided in children below 4 years.

The American Academy of Pediatrics (AAP) recommends avoiding cough and cold medicines in children below 4 years of age due to the high chances of serious side effects. According to them, cough and cold medicines are safe for children and adults above 6 years of age.   

What to do?

Instead of self-medicating, home remedies can be a safer and more effective way to manage mild symptoms of cold and cough. Whenever you have a mild cough or cold, go for these remedies instead of self-medication with syrups and nasal sprays.

  • Steam inhalation

Stay well hydrated

  • Honey
  • Saltwater gargling
  • Gargling with turmeric milk
  • Take homemade kadha
  • Saline nasal spray
  • Neti-kriya or saline nasal irrigation
  • Breathing exercises that can improve the blood flow and open nasal and sinus passages.
  • Eating healthy
  • Use vapor patches containing essential oils.

When to consult a doctor?

Even after following home remedies for 2-3 days, if your symptoms do not improve or seem to increase, it is good to visit a doctor. These symptoms can worsen and cause bigger issues like sinusitis, nasal polyps, allergies, strep throat, or any other respiratory infection.

Hence, early diagnosis is very important for reducing the severity of a condition or a problem.

 

Back to blog

Leave a comment

Please note, comments need to be approved before they are published.

Our Product and Services